ArticleBMJ case reports2021
Acute lung toxicity by nitrofurantoin.
Article in BMJ case reports, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
3 citing papers in PubMed.
- Artificial intelligence and radiomics in drug-induced interstitial lung disease.ERJ open research · 2026Review
- Review
- Navigating Drug-Induced Lung Disease (DILD): A Comprehensive Review on Management and Prevention Strategies.Cureus · 2024Review
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Nitrofurantoin is a synthetic derivative of imidazolinedione, used to treat uncomplicated urinary tract infections. It acts by inhibiting bacterial DNA, RNA and cell wall protein synthesis. It is used prophylactically as a urinary anti-infective agent against most gram-positive organism and for long-term suppression of infections. Nitrofurantoin-associated pulmonary injuries occur in 1% of patients, presenting with dyspnoea and dry cough, and it can mimic interstitial lung disease. We present a case of an 81-year-old woman with shortness of breath and cough 3 days after initiation of nitrofurantoin. CT of the chest revealed bilateral pleural effusion and extensive pulmonary interstitial prominence, suggesting pulmonary fibrosis. According to the Naranjo Adverse Drug Reaction Probability Scale score of 6, it was determined that nitrofurantoin was the probable cause, and immediate cessation of the medication showed a marked clinical improvement and resolution after 10 days.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.